Virginia, 2018Flooding in Virginia, December 20 to 21, 2018
December 20 to 21, 2018 · NWS LWX · 7 events in 4 counties and zones
A potent longwave trough approached the area from the west on the 20th. Warm advection and strong moisture transport ahead of the mid-upper level wave led to a prolonged period of rainfall through the day as surface low pressure tracked from the FL Panhandle to WV by evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent longwave trough approached the area from the west on the 20th. Warm advection and strong moisture transport ahead of the mid-upper level wave led to a prolonged period of rainfall through the day as surface low pressure tracked from the FL Panhandle to WV by evening. Rainfall totals on the order of 1-2 inches led to instances of flooding across portions of Augusta, Nelson and Albemarle Counties in VA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 20, 7:23 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Dec 20, 7:23 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
723 PM EST Thu Dec 20 2018
.SYNOPSIS...
Low pressure will track northward through the Mid-Atlantic
tonight. Another low will track up the Appalachians Friday and
the cold front associated with this low will pass through Friday
night. High pressure will return for Saturday before an upper-
level disturbance and a weak cold front pass through Sunday.
High pressure will build overhead early next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Moderate to heavy rains still on track for tonight as warm air
advection pattern strengthens in response to deepening
low over the Appalachians. Latest 12Z ECMWF now aims 850mb
speed max of 75kt more over our area tonight rather than over
the Eastern Shore of MD. This likely increases threat for both
heavy rainfall/flooding and severe wx threat overnight. NAM and
RAP Bufkit soundings show increasing potential for wind gusts of
40kt to mix down for a brief period tonight around 06Z Fri.
Rainfall amounts of 1-2 inches are expected which may cause
flooding and perhaps flash flooding especially how soggy the
soils are.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Mid-level dry slot still fcst to come in between 12Z-15Z Fri
which would end the heavy rainfall threat. However, guidance
continue to show potential for a second narrow squall line to
move through the area late Fri and Fri evening with secondary
low and upper trough. Total lightning flash density products
from the 12Z ECMWF show increasing odds for charge separation
and thus lightning production with this second line. Also,
colder air will start filtering in Fri night with rain showers
turning to snow showers over the mtns. Upper trough axis finally
crosses the area late Fri night with precip shutting off east of
the mtns, but still gusty NW post-frontal winds lasting through
Saturday. Finally, improving weather Sat night with diminishing
winds.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Sunday, a upper level shortwave trough will move through the region.
A weak surface low and corresponding front will move through the
region later Sunday into Monday. Rain showers will be
possibly especially over the western higher elevations. As some
areas will be potential near freezing, snow showers can't be ruled
out over the higher elevations. The 12Z GFS has similar timing as
the 00Z Euro but doesn't extend the precipitation as far east. The
best period for precipitation will be late Sunday into early Monday.
Daytime temperatures will be hovering in the mid 40s during the day
and near freezing at night.
Monday into Wednesday, high pressure will settle over the region and
linger through Wednesday. Winds will slowly become west to
northwesterly as a front passes through the region early on Monday.
Daytime temperatures will slowly drop through Wednesday with
temperatures hovering in the 40s on Monday and dropping into the 30s
on Tuesday and Wednesday. Overnight temperatures will hover in the
upper 20s to mid 30s through Wednesday.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Poor flight conditions for flying next 24-36 hrs. Flight
categories are in LIFR due to ceilings. Visibilities have
actually improved since nightfall. Believe that they will
decrease once again overnight as moderate to heavy rains
develop. Have forecast IFR vsbys, although local/brief
additional reductions likely within heavier rain elements. LLWS
is also expected due to a strong low-level jet and stable layer
near the surface.
Heavy rain tapers off after 12Z...and could even be a break in
precip Fri morning, although IFR cigs and vsbys will likely
persist. Line of showers and possible t-storms expected late Fri
and Fri evening with may cause brief IFR conditions. Breezy on
Sat in northwest flow with gradually improving conditions.
Conditions improve significantly Sat night.
On Sunday, skies will become mostly clear with light winds becoming
southerly. VFR condtions are expected.
Monday, rain and snow showers will be possible over the western
higher elevations early in the day. Winds will become west to
northwesterly behind a weak frontal passage. Some low clouds will be
possible early on Monday but then become mostly clear by the
afternoon periods. Some subVFR conditions may be possible early on
Monday.
&&
.MARINE...
Gale Warning in effect for tonight as strong low-level jet
passes by tonight. Solid SCA conditions tomorrow with potential
for SMWs late Fri and Fri evening as line of showers and
t-storms move through. Gale conditions possible again Sat before
winds finally begin to diminish Sat night.
On Sunday, winds will be light out of the south. Winds aloft will be
borderline. Small craft advisories will likely not needed at this
time.
Monday, winds will become west to northwesterly. Small craft
advisories may be needed early on Monday as winds aloft are near the
18 knot threshold.
&&
.HYDROLOGY...
Widespread 1 to 2 inches of rain are expected through Fri night
with the heaviest rainfall likely falling between 10PM and 4AM
tonight. Soils remain saturated from last weekend's rain and it
will take less time to cause small streams and creeks to flood
even with less rainfall. Other supplemental data indicate that
soil moisture values across the Allegheny highlands remain very
vulnerable and FFG values are even lower than at points west.
Rainfall in those areas is expected to be 1 inch plus. Many
forecast points along the Potomac are expected to flood with
Point of Rocks and Edwards Ferry expected to reach moderate
flooding per MARFC forecasts.
&&
.TIDES/COASTAL FLOODING...
Water levels running around a foot to a foot and a half feet
above normal early this evening. With southeast flow at the
mouth of the Bay, anticipate these levels to rise. Am
maintaining Watches for St. Mary's and Anne Arundel Counties on
Friday (two tide cycles) based on current projections.
Advisories anticipated for most other sites in the PM cycle,
which is astronomically preferred. Since its the second cycle,
with inherent uncertainty, will hold off with respect to
Advisory issuance at this time.
On the Potomac, however, tides crested just inches under
Advisory threshold this evening. Since an increase in water
level is anticipated, have issued an Advisory for DC for the
next three cycles...Friday morning through Saturday morning.
Alexandria not as certain; strategy the same as the other
forecast sites.
After that, freshwater forecast to come down the Potomac and
reach Georgetown. What happens will be highly contingent on rain
that has yet to fall. Therefore, a Coastal Flood Watch would be
premature at this point. However, did add the possibility to the
Hazardous Weather Outlook.
&&
.CLIMATE...
Rainfall totals continue to creep upward, with Baltimore MD and
Washington DC setting the annual record already. Here are the
current rankings for wettest year on record (through December
19th):
Washington DC area (DCA)
1. 64.22 inches (2018)
2. 61.33 inches (1889)
Weather records for the Washington DC area have been kept at
what is now Ronald Reagan Washington National Airport (DCA)
since 1945. Precipitation records observed downtown extend the
period of record back to 1871.
Baltimore MD area (BWI)
1. 68.82 inches (2018)
2. 62.66 inches (2003)
Weather records for the Baltimore MD area have been kept at
what is now Baltimore-Washington International Thurgood Marshall
Airport (BWI) since 1950. Precipitation records observed
downtown extend the period of record back to 1871.
Dulles VA area (IAD)
1. 65.67 inches (2003)
2. 64.36 inches (2018)
3. 59.05 inches (1972)
Weather records have been kept at what is now Washington Dulles
International Airport (IAD) since 1960.
NOTE: All climate data are considered preliminary until
reviewed by the National Centers for Environmental Information
(NCEI).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through Friday afternoon for DCZ001.
Coastal Flood Advisory from 4 AM Friday to 1 PM EST Saturday
for DCZ001.
MD...Flood Watch through Friday afternoon for MDZ003>006-011-013-
014-016>018-501>508.
Coastal Flood Watch from Friday morning through Friday
afternoon for MDZ017.
Coastal Flood Watch from 2 AM EST Friday through Friday
afternoon for MDZ014.
VA...Flood Watch through Friday afternoon for VAZ025>031-036>040-
050>057-501>508.
WV...Flood Watch through Friday afternoon for WVZ050>053-055-
501>506.
MARINE...Small Craft Advisory from 6 AM Friday to 6 AM EST Saturday for
ANZ531>534-537-539>541-543.
Gale Warning until 6 AM EST Friday for ANZ530>543.
Small Craft Advisory from 10 AM to 5 PM EST Friday for ANZ530-
535-536-538.
&&
SYNOPSIS...HTS/LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...JMG
AVIATION...HTS/LFR/JMG
MARINE...LFR/JMG
HYDROLOGY...
TIDES/COASTAL FLOODING...HTS
CLIMATE...Hazardous weather outlook, Dec 20, 7:03 PM EST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
703 PM EST Thu Dec 20 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-220015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
703 PM EST Thu Dec 20 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
A Flood Watch is in effect for tonight. Locally heavy rain may
cause incidents of small stream and urban flooding.
A Gale Warning is in effect for the waters tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The Flood Watch continues until 6 pm Friday.
A Gale Warning may be needed for portions of the waters Saturday.
A surge of freshwater coming down the Potomac may result in
inundation around Georgetown this weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Spotter are
encouraged to report rainfall totals and any observed flooding
to the National Weather Service through normal channels.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-220015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
703 PM EST Thu Dec 20 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
A Flood Watch is in effect for the entire area tonight. Locally
heavy rain may cause incidents of small stream and urban flooding
during this time.
Localized flooding of small streams and urban areas are possible
in the Allegheny Highlands tonight.
Wind gusts around 50 mph are possible tonight along the ridge tops
above 3000 feet.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The Flood Watch continues until 6 pm Friday.
Mainstem river flooding is possible Friday into Saturday.
Accumulating snowfall Friday night into Saturday may require a
Winter Weather Advisory along and west of the Allegheny Front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Spotter are
encouraged to report rainfall totals and any observed flooding to
the National Weather Service through normal channels.
HTS
Flood, Nelson
- When
- December 20, 8:28 PM EST to 10:28 PM EST
- Where
- Nelson County, 2.22 mi WSW of Buffalo Mines to 2.08 mi WSW of Buffalo Mines
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.721, -79.069
Road closure reported near the intersection of Lowesville Road and Woodson Road due to flooding along the Piney River.
Flood, Augusta
- When
- December 20, 11:00 PM EST to December 21, 1:00 AM EST
- Where
- Augusta County, 0.86 mi WSW of Brand to 0.78 mi WSW of Brand
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.113, -79.013
Five to six inches of water flowing across US-250 (Jefferson Highway) between Desper Hollow Road and VA-637 (Jericho Road).
Flood, Nelson
- When
- December 20, 11:41 PM EST to December 21, 1:41 AM EST
- Where
- Nelson County, 0.62 mi S of Greenfield to 0.39 mi SSE of Greenfield
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.921, -78.850
VA-635 Rockfish School Lane closed due to flooding near VA-151 Rockfish Valley Highway.
Flood, Albemarle
- When
- December 20, 11:56 PM EST to December 21, 1:56 AM EST
- Where
- Albemarle County, 0.98 mi SE of Yancey Mills to 1.04 mi SE of Yancey Mills
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.039, -78.719
VA-824 (Patterson Mill Lane) closed due to flooding near Stockton Creek between US-250 (Rockfish Gap Turnpike) and VA-688 (Midway Road).
Flood, Albemarle
- When
- December 21, 12:15 AM EST to 9:00 AM EST
- Where
- Albemarle County, 3.62 mi N of Ivy
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 38.102, -78.594
The stream gauge on Mechums River near White Hall was above minor flood stage of 11 feet during the indicated period. It peaked at 13.98 feet at 5:15 AM on the 21st.
Flood, Culpeper
- When
- December 21, 6:18 AM EST to 12:01 PM EST
- Where
- Culpeper County, 0.81 mi NW of Rapidan to 2.64 mi NW of Rapidan
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.327, -78.082
The river gage on the Robinson River at Locust Dale exceeded the 11 foot flood stage during the indicated period. Water covered a portion of Route 721 (Robinson River Road). Agricultural flooding was also observed. The peak level of 11.83 feet occurred at 9:00 AM on the 21st.
Flood, Augusta
- When
- December 21, 11:15 AM EST to 5:22 PM EST
- Where
- Augusta County, 0.4 mi S of Mt Meridian to 1.78 mi SE of Mt Meridian
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.264, -78.869
The river gage on the Middle River at Grottoes exceeded the 12 foot flood stage during the indicated period. Fields along the river were flooded. The peak level of 12.24 feet occurred at 2:00 PM on the 21st.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Coastal Flood in Florida, December 20 to 21, 20181 injured · $249,000 · EF0 · 11 events
- Flooding in Ohio, December 20 to 24, 2018$23,000 · 11 events
- Tornado in North Carolina, December 20, 2018$30,000 · EF0 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, December 20, 201814 events
- High Wind in Washington, December 20, 201857 kt wind · 10 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, December 20, 201850 kt wind · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 20, 201851 kt wind · 9 events
- Flooding and Heavy Rain in West Virginia, December 20 to 24, 2018$10,000 · 7 events
- Dense Fog in California, December 20, 20186 events
- Flooding and Heavy Rain in North Carolina, December 20 to 21, 20184 events
- Damaging Winds in Florida, December 20, 2018$1,000 · 50 kt wind · 4 events
- Astronomical Low Tide in Louisiana, December 20 to 21, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808496, 808497, 808498, 808499, 808500, 806297, 806296.